Hail, Gove
- When
- August 25, 4:40 PM CST
- Where
- Gove County, 20.29 mi S of Quinter
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 38.780, -100.170
Very strong winds were also reported with the half dollar sized hail.
Severe thunderstorms developed over northwest Kansas during the late afternoon hours, producing hail up to the size of golf balls and locally heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Severe thunderstorms developed over northwest Kansas during the late afternoon hours, producing hail up to the size of golf balls and locally heavy rainfall.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 25, 2:37 PM CST, 2 hours 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 237 PM MDT TUE AUG 25 2009 .DISCUSSION... 230 PM MDT TUE AUG 25 2009 FORECAST CHALLENGE WILL BE THE POSSIBILITY OF THUNDERSTORMS THROUGH THE MIDDLE OF THE WEEK. A FRONTAL BOUNDARY CURRENTLY EXTENDS FROM THE PANHANDLE REGION THROUGH NORTH CENTRAL KANSAS TOWARDS THE GREAT LAKES REGION. ALOFT...A SHROT WAVE TROUGH IS APPROACHING THE REGION FROM THE CENTRAL ROCKIES. SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE OFF THE FRONT RANGE OF COLORADO THIS AFTERNOON AND SPREAD ACROSS THE CENTRAL HIGH PLAINS REGION AS THE SHORT WAVE TROUGH MOVES EAST AND THE FRONTAL BOUNDARY SLIPS SLOWLY SOUTH THROUGH TONIGHT AND WEDENSDAY. AS THE FRONT SLIPS SOUTH AND THE SHORT WAVE TROUGH MOVES EAST...A RIDGE BEGINS RO AMPLIFY OVER THE WEST WITH THE UPPER FLOW BECOMING MORE MERIDIONAL AND THE BEST CHANGE OF THUNDERSTORMS MOVING SOUTH AND EAST BY THE END OF THE WEEK. THERE MAY STILL BE A FEW THUNDERSTORMS THAT DEVELOP OVER THE HIGHER TERRAIN TO THE WEST AND MOVE ONTO THE HIGH PLAINS THURSDAY...BUT DO NOT HAVE MUCH CONFIDENCE IN THIS AS HIGH PRESSURE STRENGTHENS OVER THE WESTERN U.S. AND BEGINS TO INFLUENCE THE CENTRAL HIGH PLAINS. HAVE KEPT HIGHS GENERALLY IN THE 80S WITH LOWS IN THE 50S ACROSS THE FORECAST AREA THROUGH THE PERIOD. THERE MAY BE AN INCREASE IN THE POSSIBILITY OF ADDITIONAL THUNDERSTORMS DURING THE BEGINNING OF NEXT WEEK AS SEVERAL POORLY DISCERNED SHORT WAVE TROUGHS TOP THE RIGE AND APPEAR TO BE MOVING THROUGH THE UPPER NORTHWEST FLOW ACROSS THE CENTRAL HIGH PLAINS LATE SUNDAY AND AGAIN LATE MONDAY...HAVE MERELY HINTED AT THEAST WITH WEAK POPS. LOCKHART && .AVIATION... 1134 AM MDT TUE AUG 25 2009 FOR THE 18Z TAFS... CONVECTION WILL RE-ESTABLISH ITSELF EARLY THIS AFTERNOON ACROSS THE REGION...IF ONE OF THE HEAVIER STORMS MOVES OVER EITHER TERMINAL WE COULD SEE A REDUCTION IN FLIGHT CATEGORIES DUE TO HEAVY RAIN. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1049 AM MDT TUE AUG 25 2009 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-261215- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1049 AM MDT TUE AUG 25 2009 /1149 AM CDT TUE AUG 25 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL REDEVELOP THIS AFTERNOON ACROSS THE TRI-STATE AREA. STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE TUESDAY THROUGH WEDNESDAY NIGHT. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED THROUGH THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 412 PM MDT TUE AUG 25 2009 KSZ029-252245- GOVE- 512 PM CDT TUE AUG 25 2009 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR GOVE COUNTY IN WEST CENTRAL KANSAS... AT 511 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12 MILES SOUTHEAST OF GOVE...AND MOVING NORTHEAST AT 15 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. JRM
The Dodge City radar (KDDC), 115 km away, was scanning. The volume nearest the first event began at 22:40 UTC.
7 hail. Local standard time, as filed.
Very strong winds were also reported with the half dollar sized hail.
Heavy rain was also reported along with the golf ball sized hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 186429, 186430, 186431, 186432, 186433, 186434, 186435.